Utah, 2004

Dense Fog in Utah, January 15 to 16, 2004

January 15 to 16, 2004 · NWS GJT · 1 event in 1 county or zone

Low level moisture and stable conditions produced widespread visibilities below 1/4 mile across the valleys of southeast Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Low level moisture and stable conditions produced widespread visibilities below 1/4 mile across the valleys of southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 15, 2:18 PM MST, 8 hours 42 minutes earlier.

Area forecast discussion, Jan 15, 2:18 PM MST, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
218 PM MST THU JAN 15 2004

.DISCUSSION...
SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...SHEARING UPPER LEVEL WAVE
MOVING ACROSS THE FOUR CORNERS THIS AFTERNOON WITH SCATTERED SNOW
SHOWERS REPORTED FROM BLANDING TO DURANGO. SNOW AFFECTING THE SAN
JUAN MTNS AND SOUTHERN UNCOMPAHGRE PLATEAU...WITH DEEPER MOISTURE
BEGINNING TO SPREAD ACROSS EAST-CENTRAL UTAH/WEST-CENTRAL COLORADO.
STRONG SURFACE INVERSIONS...SNOWPACK AND LIMITED SUNLIGHT KEEPING
LOWER VALLEYS COLD...WITH TEMPS IN THE TEENS AND 20S FROM THE EASTERN
UINTA BASIN TO CRAIG...AND FROM MOAB TO GRAND JUNCTION.

TONIGHT...WEAK UPPER LEVEL WAVE WILL SLOWLY MOVE ACROSS EASTERN UTAH
AND WESTERN COLORADO.  MEANWHILE...SPLITTING PACIFIC TROUGH WILL
MIGRATE EAST WITH NORTHERN STREAM ENERGY AFFECTING THE FORECAST AREA
FRIDAY. WEAK UPWARD MOTION ASSOCIATED WITH TONIGHTS UPPER LEVEL WAVE
ALONG WITH SUFFICIENT MOISTURE WILL SUSTAIN SCATTERED SNOW SHOWERS
ACROSS THE CENTRAL AND SOUTHERN ZONES. QPF SHOULD REMAIN LIGHT...SO
LOOKING AT GENERAL SNOW ACCUMS LESS THAN 2 INCHES. WEAK H7 FLOW WILL
BECOME NORTHWEST AFTER 06Z...GIVING THE CENTRAL VALLEYS A BETTER
CHANCE OF SEEING LIGHT SNOW AFTER MIDNIGHT.

FRIDAY AND FRIDAY NIGHT...ABOVE MENTIONED NORTHERN STREAM ENERGY
WILL DIVE SOUTHEAST FROM THE PACIFIC NORTHWEST AND AMPLIFY BY
00Z/SAT AROUND NE UTAH...AS SHARP RIDGE DEVELOPS ALONG THE WEST
COAST. INCREASING MOISTURE AND MODERATE INSTABILITY WITH MID LVL
COLD-AIR ADVECTION WILL CREATE THE CHANCE OF SNOW ACROSS THE NORTH
FRIDAY (MAINLY AFTER 18Z). SNOW SHOWERS SHOULD DIMINISH ACROSS THE
CENTRAL AND SOUTH BEHIND DEPARTING INITIAL WAVE. BY FRIDAY NIGHT...
UPPER LEVEL CIRCULATION ATTEMPTS TO CLOSE OFF AS IT MOVES OVER THE
FOUR CORNERS. H7 FLOW TURNS EAST-NORTHEAST WHICH WILL HELP TO SHUT
DOWN PRECIP WEST OF THE DIVIDE. INSTAIBILITY WEAKENS AFTER 06Z AND
AND DRIER AIR WILL MOVE IN FROM THE NORTH. EXPECT STRONG SURFACE
INVERSIONS TO REDEVELOP ACROSS THE NORTHERN/CENTRAL VALLEYS WITH
AREAS OF FOG POSSIBLE. TEMPERATURES WILL CONTINUE TO REMAIN COLD
ESPECIALLY WITHIN SNOW-COVERED LOWER VALLEYS.  DJN.83

LONG TERM (SATURDAY THROUGH THURSDAY)...WILL KEEP SLIGHT CHANCE OF
SNOW OVER THE SRN CO MTNS SAT MORNING AS POTENTIAL VORTICITY TROUGH
ASSOCIATED WITH FRIS WAVE STILL OVERHEAD. RIDGE THEN BUILDS IN LATER
SAT. RIDGE FLATTENS SUN/SUN NIGHT AS PIECES OF PAC ENERGY MOVE INLAND
BUT WEAKEN AS STILL IN SPLIT FLOW WITH LIMITED RH. GENERALLY DRY AND
RELATIVELY STABLE THIS WEEKEND.

LATEST MRF RUN (00Z/15 GFS) NOT SO THREATENING AS IT NO LONGER PULLS
COLD ALASKA SHORTWAVE SWD EARLY NEXT WEEK...AND 12Z GFS CONCURS. GFS
NOW MORE IN LINE WITH THE MORE CONSISTENT EC WITH TAKING PAC WAVE TO
THE NW COAST...WITH VORT CENTER THEN DIGGING TO SRN CA BY TUE. NET
RESULT OF GFS/EC/CANADIAN IS FOR BROAD BUT RATHER DISORGANIZED TROUGH
OVER THE SWRN U.S. TUE-WED. MAY BE INDICATIVE OF LONG WAVE RIDGE
HOLDING STRONGER OVER THE WRN STATES. TREND IN CURRENT FORECAST IS
FOR INCREASED CHANCE OF PCPN TUE...THEN UNSETTLED WEATHER WED-THU.
THIS LOOKS REASONABLE...BUT IF LONGWAVE RIDGE DOES EXERT ITSELF MORE
WITH MORE SPLITTING ALONG WEST COAST...THEN POPS MAY BE BIT HIGH.
TOO MUCH UNCERTAINTY TO CHANGE MUCH IN CURRENT FORECAST GRIDS...
HOWEVER. DID RAISE TEMPS A BIT TUE-WED AS DOESNT LOOK AS COLD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

DJN/JAD
Hazardous weather outlook, Jan 15, 8:12 PM MST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
812 PM MST THU JAN 15 2004

COZ001>014-UTZ023>025-027-029-161300-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-
TAVAPUTS PLATEAU-UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-
812 PM MST THU JAN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND NORTHERN
PORTIONS OF WESTERN COLORADO AND NORTHEAST UTAH.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED SNOW SHOWERS MAY OCCUR ON FRIDAY...OTHERWISE NO SIGNIFICANT
WEATHER IS EXPECTED FRIDAY. THEN MONDAY AND TUESDAY THERE IS A CHANCE
OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

COZ017>020-UTZ028-161300-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
812 PM MST THU JAN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF
SOUTHEAST UTAH AND SOUTHWEST COLORADO.

.DAY ONE...TONIGHT...
SNOW SHOWERS WILL BE ONGOING OVERNIGHT WITH TOTAL SNOW ACCUMULATIONS
BETWEEN 1 TO 3 INCHES ABOVE 8000 FEET. THIS WILL LIKELY CAUSE SLICK
CONDITIONS ON HIGHWAYS 145 AND 550 OVER THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY...

A FEW SNOW SHOWERS MAY LINGER OVER THE SAN JUAN MOUNTAINS
...OTHERWISE NO SIGNIFICANT WEATHER IS EXPECTED FRIDAY. THEN
MONDAY AND TUESDAY THERE IS A CHANCE OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

COZ021>023-UTZ022-161300-
ANIMAS RIVER BASIN-FOUR CORNERS/UPPER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
812 PM MST THU JAN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF
SOUTHEAST UTAH AND SOUTHWEST COLORADO.

.DAY ONE...TONIGHT...
AREAS OF DENSE FOG WILL PERSIST THROUGH TONIGHT AND A DENSE
FOG ADVISORY HAS BEEN ISSUED.  WITH TEMPERATURES FALLING BELOW
FREEZING OVERNIGHT...WET PAVEMENTS WILL BECOME ICY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY...

ISOLATED SNOW SHOWERS WILL LINGER FRIDAY MORNING...OTHERWISE NO
SIGNIFICANT WEATHER IS EXPECTED THROUGH MONDAY.  THERE WILL BE A
SLIGHT CHANCE OF SNOW ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Southeast Utah

When
January 15, 11:00 PM MST to January 16, 11:00 AM MST
Where
Southeast Utah forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383226.